Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 696, NWS Memphis, TN

August 12, 2011Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Aug 12, 2011, 6:20 PM CDT for Randolph County, Arkansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2011, 6:20 PM CDT (23:20 UTC)
Expired
Aug 12, 2011, 7:15 PM CDT
In force
55 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Randolph County, AR

The radar

The Memphis radar (KNQA), 177 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

687 
WUUS54 KMEG 122320
SVRMEG
ARC121-130015-
/O.NEW.KMEG.SV.W.0696.110812T2320Z-110813T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
620 PM CDT FRI AUG 12 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

* UNTIL 715 PM CDT

* AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING PING PONG SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15 MILES
  NORTHWEST OF DALTON...OR 30 MILES NORTHWEST OF POCAHONTAS...AND
  MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DALTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3650 9140 3650 9097 3638 9101 3639 9132
      3641 9132 3642 9134 3643 9136 3646 9136
      3649 9142
TIME...MOT...LOC 2321Z 277DEG 20KT 3656 9134

$$
BORGHOFF
1 follow-up statement
232 
WWUS54 KMEG 122334
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
634 PM CDT FRI AUG 12 2011

ARC121-130015-
/O.CON.KMEG.SV.W.0696.000000T0000Z-110813T0015Z/
RANDOLPH AR-
634 PM CDT FRI AUG 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN RANDOLPH COUNTY...

AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PING PONG SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
WEST OF ELM STORE...OR 27 MILES NORTHWEST OF POCAHONTAS...MOVING
SOUTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DALTON...ELM
STORE...WARM SPRINGS AND HAMIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3650 9140 3650 9097 3638 9101 3639 9132
      3641 9132 3642 9134 3643 9136 3646 9136
      3649 9142
TIME...MOT...LOC 2334Z 294DEG 14KT 3652 9132

$$
BORGHOFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:40 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 12, 3:40 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT FRI AUG 12 2011

.DISCUSSION...WATER VAPOR SATELLITE/UPPER AIR PROFILER TRENDS THIS
AFTERNOON PLACE A MID LEVEL SHORTWAVE TROUGH OVER EASTERN
KANSAS/WESTERN MISSOURI THIS AFTERNOON. THIS HAS RESULTED IN THE
DEVELOPMENT OF TWO CONVECTIVE CLUSTERS...ONE ACROSS CENTRAL
MISSOURI/LAKE OF THE OZARKS AND ANOTHER ACROSS SOUTHEAST KANSAS
AND NORTHEAST OKLAHOMA. MEANWHILE...A QUASI- STATIONARY BOUNDARY
IS SITUATED FROM SOUTHERN MISSISSIPPI BACK THROUGH SOUTHWEST
ARKANSAS AND EASTERN OKLAHOMA. CONVECTIVE CHANCES ALONG WITH THE
POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TONIGHT AND SATURDAY
ARE THE MAIN CONCERNS IN THIS AFTERNOON/S FORECAST PACKAGE.

SHORT TERM MODEL TRENDS ALONG WITH REGIONAL WSR-88D RADAR TRENDS
SUGGEST THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL INCREASE
ACROSS THE MID SOUTH AS THE QUASI-STATIONARY BOUNDARY BEGINS TO
MOVE NORTH AS A WARM FRONT ACROSS THE LOWER MISSISSIPPI TONIGHT.
AT THIS TIME...THINK BEST TIMING FOR UPSTREAM ACTIVITY TO
PROPAGATE EAST SOUTHEAST INTO THE FORECAST AREA WILL BE
PREDOMINATELY AFTER SUNSET WITH THE BEST PROBABILITIES ESPECIALLY
LATER TONIGHT. LATEST MESOANALYSIS INDICATES MODERATELY STEEP
700-500 MB LAYER MID LEVEL LAPSE RATES AROUND 6.5 C/KM...SURFACE
BASED CAPE VALUES BETWEEN 3000-4000 J/KG ALONG AND WEST OF THE
MISSISSIPPI RIVER AND ACROSS NORTH MISSISSIPPI...LI/S BETWEEN -4
TO -6...AND 0-6 KM BULK SHEAR VALUES AT OR BELOW 20 KTS. SURFACE
BASED INSTABILITY IS EXPECTED TO DIMINISH GREATLY WITH THE LOSS OF
DAYTIME HEATING. HOWEVER...THE POTENTIAL FOR A STRONG TO PERHAPS
SEVERE THUNDERSTORM OR TWO IS STILL POSSIBLE TONIGHT ACROSS AREAS
MAINLY WEST OF THE MISSISSIPPI RIVER WITH DAMAGING WINDS AS THE
PREDOMINANT SEVERE WEATHER THREAT.

A TRAILING COLD FRONT IS EXPECTED TO PUSH THROUGH THE MID SOUTH
SATURDAY...WITH SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE
ENTIRE MID SOUTH. BETTER 0-6 KM BULK SHEAR VALUES BETWEEN 25-35
KTS WILL SUPPORT MORE ORGANIZED CONVECTION. SUFFICIENT INSTABILITY
COMBINED WITH AVAILABLE SHEAR MAY RESULT A FEW OF THE
THUNDERSTORMS BECOMING SEVERE ACROSS THE MID SOUTH WITH DAMAGING
WINDS AS THE PREDOMINANT SEVERE WEATHER THREAT.

SHOWERS AND THUNDERSTORMS WILL GRADUALLY TAPER OFF SATURDAY NIGHT
INTO SUNDAY AS HIGH PRESSURE BUILDS BACK INTO THE MID SOUTH
THROUGH EARLY NEXT WEEK. 12Z GFS/ECMWF LONG RANGE MODELS INDICATE
THE FRONT WILL GRADUALLY MOVE NORTH BACK INTO PORTIONS OF THE MID
SOUTH ALLOWING FOR THE POTENTIAL FOR MCS DEVELOPMENT TO WORK BACK
INTO THE MID SOUTH FOR NEXT TUESDAY AND BEYOND. HOWEVER...RUN TO
RUN CONTINUITY IS LESS THAN DESIRED AND DECIDED TO KEEP A DRY
FORECAST UNTIL MODELS RESOLVE THE SYNOPTIC PATTERN BETTER IN
SUBSEQUENT RUNS.

CJC

&&

.AVIATION...
18Z TAF CYCLE

VFR CONDITIONS EXPECTED THROUGH THIS TAF PERIOD AS WEAK HIGH
PRESSURE NOSES IN FROM THE UPPER OHIO VALLEY. WINDS WILL REMAIN
VERY LIGHT AND VARIABLE...ALTHOUGH WE SHOULD SEE A SOUTHERLY
COMPONENT AFTER SUNRISE TOMORROW. THE MAIN CONCERN IS A COMPLEX
OF STORMS EXPECTED TO MOVE INTO NORTHERN ARKANSAS TOWARD SUNRISE.
INCLUDED A CB GROUP STARTING AT 09Z...AND TEMPO TS FOR THE FINAL 4
HOURS OF THIS TAF CYCLE. MID LEVEL CLOUDS WILL PRECEDE THE
PRECIPITATION...BUT SHOULD REMAIN VFR. NO MORE THAN A FEW SHOWERS
ARE EXPECTED AT MEM AND MKL.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  74  91  73  90 /  30  50  30  10
MKL  67  89  69  87 /  20  50  30  10
JBR  70  88  69  87 /  70  60  30  10
TUP  68  92  72  91 /  10  50  40  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 12, 3:40 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT FRI AUG 12 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-131045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
340 PM CDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE TONIGHT ACROSS
AREAS MAINLY WEST OF THE MISSISSIPPI RIVER AS AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE REGION. DAMAGING WINDS ARE THE
PREDOMINANT THREAT FOR ANY THUNDERSTORMS THAT BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH SATURDAY INTO SATURDAY EVENING AS A COLD FRONT MOVES ACROSS
THE REGION. THE PREDOMINANT THREAT WILL BE DAMAGING WINDS WITH ANY
THUNDERSTORM THAT BECOME SEVERE. STORMS MAY ALSO PRODUCE LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT THROUGH SATURDAY
EVENING.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:44 PM CDTSpecial Weather StatementMEGRandolph46 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.